# Elapsed Time – Meaning With Examples

Home » Math-Vocabluary » Elapsed Time – Meaning With Examples

Suppose it is 3:30 p.m. and you have to go watch a movie at 6:20 p.m. Before leaving, you need to do homework. So, how would you calculate how much time you have to do the homework?

Whenever we have to figure out how long an activity or event takes to complete, we are talking about the time elapsed between the start and end of the event. Let’s explore the meaning of elapsed time and more. Let’s dive in right away!

## Definition of Elapsed Time

Elapse is a verb of time that means “pass,” and time, on the other hand, is a measurable duration in which an event occurs. So, the time taken by an event to occur between the start of the time and the end of the time is called elapsed time. In simple terms, it is the difference between the two given times.

Some examples of how we use time elapsed in our daily lives:

• The time taken to cook a recipe.
• The duration of a movie.
• The duration of a car journey.

## Formula to Calculate Elapsed Time

The elapsed time can be calculated by finding the difference between the end time and the starting time. We subtract the hours and minutes separately.

## Calculate Elapsed Time

The duration of time elapsed between an event means the difference between the two given times. Before we talk about the duration of time, remember there are two formats to write the time:

• 12-hour format where we apply the suffixes a.m. and p.m. to the time.
• 24-hour format where the time runs from 00:00 (midnight) to 23:59.

Let’s understand the different methods to calculate and solve elapsed time problems.

### Elapsed Time on the Number Line

To calculate the duration of an event, it is easy to count up the hours using a number line. We can carry out the following steps to solve a time-elapsed problem on a number line.

• Divide the number line into equal intervals of time.
• Mark the starting time and the end time on the number line.
• Draw an arrow to the nearest hour, and calculate the minutes to the nearest hour.
• Count hours until you reach the hour before the final or end time. Then the minute from this hour to the final time.

Example: What is the amount of time elapsed between 11:45 and 15:10?

Divide the number into equal time intervals and mark the starting and end time on it. We subtract the 45 minutes from 60 minutes to calculate the duration between 11:45 and the nearest hour, which is 12:00. There are 15 minutes.

Between 12:00 and 15:00, there are 3 hours in all. And from 15:00 to 15:10, there are 10 minutes.

Add up the minutes and hours to find the total time elapsed. The amount of time elapsed is 3 hours and 25 minutes. This method is best when dealing with time in a 12-hour format.

### Subtracting Times

As we covered earlier, the time elapsed between an activity means the difference between the two given times. So, we can calculate the duration of an activity or event by determining the difference between the start and end times.

Elapsed Time $=$ Final Time $–$ Starting Time

If an event’s start and end times are in 12-hour format, we can convert them to 24-hour clock format and carry out the following steps.

The steps to calculate the time elapsed are as follows:

Step I: Compare the minute of both times.

Case 1: If the minutes of the “end time” is less than the minutes of the “start time,” then in the “end time.”

• Take one hour away.
• Add 60 to the minutes of the first time.

Case 2: If the minutes of the “end time” is more than the minutes of the “start time,” jump to the second step directly.

Step II: Subtract the minutes of both times.

Step III: Subtract the hours of both times.

Hence, the answer is the result of Steps II and III together.

For example, calculate the duration between 6:20 p.m. and 9:00 p.m.

9:00 – 7:10. Here, we will use regrouping.

Step I: Here, the minutes of the first (end) time is less than the minutes of the second (start) time. So, we borrow 1 hour and add 60 to the minutes.

Step II: Subtract the minutes: 60 $–$ 20 $=$ 40

Step III: Subtract the hours: 8 $–$ 6 $=$ 2

So, the time elapsed is 2 hours and 40 minutes.

Let’s study an example where one time is a.m., and the other is at p.m. We can convert these times to a 24-hour format and calculate the duration, or we can solve it as below.

For example, calculate the time elapsed between 7:30 a.m. and 2:25 p.m.

If one of the times is in a.m. and the other is in p.m., we will follow the steps below:

Step I: Find the time elapsed between 7:30 a.m. and 12 noon.

The duration between 7: 30 a.m. and 12:00 noon is 4 hours and 30 minutes.

Step II: Find the time interval between 12 noon and 2:25 p.m.

Between 12 noon and 2:25 p.m., the interval is 2 hours and 25 minutes.

Step III: Add the time intervals of steps I and II to find the final answer.

4 hours and 30 minutes $+$ 2 hours and 25 minutes or 6 hours and 55 minutes.

## Calculate the Start or End Time of the Activity

Formula to calculate the duration of time elapsed:

Elapsed Time = Final Time Starting Time

If you know the duration and initial time, you can calculate the final time from the start time using the duration.

End time = Start time + Time elapsed.

If you know the duration and final time, use the formula to calculate the start time:

Start time $=$ Final time $–$ Time elapsed

## Conclusion

To conclude from the above-explained, the elapsed time is the amount of time between two given times. If you are looking for some more worksheets on the elapsed time, check out SplashLearn today! Visit the website to make learning a fun experience.

## Solved Example

1. Find the time elapsed between 9:20 a.m. and 3:55 p.m.

Solution:

Duration between 9:20 a.m. and 12 noon $=$ 2 hours 40 minutes

Duration between 12 noon and 3:55 p.m. $=$ 3 hours 55 minutes

So, the time interval between 9:20 a.m. and 3:55 p.m.

$=$ 2 hours 40 minutes + 3 hours 55 minutes

$=$ 6 hours 35 minutes

1. Find the time elapsed between 18:20 and 19:45 using the number line.

Solution:

Method 1:

The number line is divided into equal intervals of 5 mins.

Between the two points marked, there are 17 intervals.

Therefore, the time interval between 18:20 and 18:45 is 175 or 85 minutes, which is equal to 1 hour and 25 minutes.

Method 2:

By looking at the number line, we get that the interval between 18:20 and 19:45 is 10 minutes + 1 hour + 15 minutes $=$ 1 hour 25 minutes

1. Olive plans to watch her favorite movie. The movie starts at 12:30 p.m. and is 3 hours and 40 minutes long. At what time will the movie end?

Solution:

Final time $=$ Start time + Duration of the movie

So, the movie ends at 12:30 p.m. + 3 hours 40 minutes.

Adding 3 hours to 12:30 p.m., we get 3:30 p.m.

Adding 40 minutes to 3:30 p.m., we get 4:10 p.m.

1. Amelia and Mia started doing their homework at 3:30 p.m. Amelia completed her homework at 5:25 p.m., and Mia completed her homework at 6:00 p.m. Who took more time and by how much?

Solution:

Time elapsed between 3:30 p.m. and 5:25 p.m. is 1 hr and 55 min.

Amelia completed her homework in 1 hr and 55 min.

Time elapsed between 3:30 p.m. and 6:00 p.m. is 2 hr and 30 min.

Mia finished her homework in 2 hr and 30 min.

Mia took more time to complete her homework by 35 minutes.

## Practice Problems

1

### Find the time elapsed between 2:30 p.m. and 11:25 p.m.

7 hours 30 minutes
7 hours 55 minutes
8 hours 55 minutes
8 hours 30 minutes
CorrectIncorrect
Correct answer is: 8 hours 55 minutes
2:30 p.m. $\underrightarrow{+30\text{min}}$ 3:00 p.m. $\underrightarrow{+8\text{hr}}$ 11.00 p.m $\underrightarrow{+25\text{min}}$ 11:25 p.m.
So, the time elapsed is 8 hours and 55 minutes.
2

### On an analog clock, what is the time covered when the hour hand moves from the number 9 to 10?

1 minute
1 hour
10 minutes
10 hours
CorrectIncorrect
It takes 1 hour for the hour hand to move from one number to the next consecutive number on a clock.
3

### Noah started his journey and reached his destination in 5 hours 35 minutes. If he reached at 2:00 p.m., then at what time did he start for his destination?

8:25 a.m.
5:30 a.m.
7:35 p.m.
7:35 a.m.
CorrectIncorrect
Time elapsed $=$ 5 hours 35 minutes and the end time $=$ 2:00 p.m.
5 hours before 2:00 p.m. is 9:00 a.m.
35 minutes before 9:00 a.m. is 8:25 a.m.